What Medications Cause Tardive Dyskinesia?

Many medications can cause it

Table of Contents
View All
Table of Contents

Tardive dyskinesia is a movement disorder that can develop as a side effect of certain medications. The medications most commonly associated with tardive dyskinesia are antipsychotic medications called neuroleptics that are used to treat psychotic disorders (severe mental health disorders in which a person loses touch with reality) and some mood disorders (mental health conditions that include depression and bipolar disorder).

Tardive dyskinesia can also occur as a side effect of some medications that are used to treat nausea and digestive disorders. This article will discuss which medications are associated with tardive dyskinesia, and its symptoms and treatment.

Haldol (haloperidol) can cause tardive dyskinesia

Robert Brook / Getty Images

Medicines That Cause Tardive Dyskinesia 

The medications that can cause tardive dyskinesia affect the nervous system. While these medications can be very helpful for treating certain conditions, some of the effects on the nervous system may cause the side effect of tardive dyskinesia.

It’s important to be aware that this side effect does not affect everyone who takes these medications, and there may be some genetic factors that affect the risk. Tardive dyskinesia can be mild, moderate, or severe. 

Antipsychotic Drugs

Tardive dyskinesia affects approximately 15%–30% of people being treated with antipsychotic drugs long term. Each year, about 5.5% of people taking first-generation antipsychotics experience tardive dyskinesia.

Most Common 

Many different medications can cause tardive dyskinesia, but this side effect is most associated with first-generation antipsychotics, also called typical neuroleptics or typical antipsychotics. These medications are used to treat schizophrenia, as well as mood disorders and anxiety.

Examples of first-generation antipsychotics causing tardive dyskinesia include:

  • Haldol (haloperidol)
  • Mellaril (thioridazine)
  • Prolixin (fluphenazine)
  • Stelazine (trifluoperazine)
  • Thorazine (chlorpromazine)
  • Trilafon (perphenazine)

Less Common 

Atypical antipsychotics, which are also described as second-generation antipsychotics, can cause tardive dyskinesia, but this side effect is less common than with first-generation antipsychotics. Additionally, some antidepressants and medications used for neurological disorders, digestive issues, and congestion can cause this side effect.

Examples include:

  • Second-generation antipsychotics: Abilify (aripiprazole) Barhemsys (amisulpride), Invega (paliperidone), and Risperdal (risperidone)
  • Antidepressants and mood stabilizers: Anafranil (clomipramine), Cymbalta (duloxetine), Desyrel (trazodone), Elavil (amitriptyline), lithium, Prozac (fluoxetine), and Sinequan (doxepin)
  • Antiepileptic drugs (AEDs): Dilantin (phenytoin), Lamictal (lamotrigine), and Tegretol (carbamazepine)
  • Movement disorder medications: Abilify (aripiprazole), Artane (trihexyphenidyl), and Orap (pimozide)
  • Antiemetics (antinausea medications): Compazine (prochlorperazine) and Reglan (metoclopramide)
  • Decongestants: Sudafed (pseudoephedrine) and Sudafed PE Congestion (phenylephrine)

When you start taking a new medication, check the label to familiarize yourself with the list of side effects.

Symptoms of Tardive Dyskinesia 

Dystonia is a type of movement disorder characterized by involuntary muscle movements, and it can be caused by neurological disorders or by medication. Tardive dyskinesia is a type of dystonia that occurs as a medication side effect.

It is not possible to stop the motor symptoms of tardive dyskinesia. Symptoms can be very distressing for people who are experiencing them and for their loved ones. Sometimes people are not aware that they are experiencing tardive dyskinesia.

Some of the most common symptoms of tardive dyskinesia include repetitive and purposeless involuntary movements of the mouth, face, tongue, and hands. 

This can include repeatedly:

  • Sticking out the tongue
  • Puckering or smacking the lips
  • Making mouth and jaw movements
  • Eyelid or eyebrow movements
  • Opening the eyes wide or shutting them tightly
  • Twisting of the hands, fingers, or feet
  • Purposeless movements of the neck, arms, or legs

Some people may also have a sense of restlessness with tardive dyskinesia. This is often described as akathisia

More serious symptoms of tardive dyskinesia include:

  • Oculogyric crisis describes a type of sustained eye movement. The eyes can appear deviated, often in an upward position. It requires treatment.
  • Respiratory dyskinesia describes involvement of the respiratory muscles. It can cause irregular breathing, shortness of breath, and struggling or grunting with breathing. This can be dangerous and life-threatening.

When to See a Healthcare Provider

If you or a loved one begins to have signs or symptoms of tardive dyskinesia, tell your healthcare provider right away. The condition is more likely to worsen and persist if it isn’t managed promptly.

Treatment 

Tardive dyskinesia can improve when the medication that is causing it is discontinued or the dose is reduced. This must be done under the supervision and schedule provided by a healthcare provider, usually by a psychiatrist (a physician who treats mental health conditions).

Many mental health conditions can worsen when medication is discontinued or reduced, so a replacement medication may be prescribed as well. 

However, this side effect may persist even after the medication is stopped, especially if the medication is a first-generation antipsychotic, if other potentially causative medications were also used, and if the causative medication was used for a long time.

There are treatment options for tardive dyskinesia. Sometimes tardive dyskinesia is treated with medication. There are two medications that are approved by the Food and Drug Administration (FDA) for the treatment of tardive dyskinesia. They are:

These medications are vesicular monoamine transporter 2 (VMAT2) inhibitors. They modify the amount of dopamine and other neurotransmitters in the brain to reduce the symptoms of tardive dyskinesia.

Sometimes tardive dyskinesia is treated with other medications off-label. This means that the medications show some benefits for for a certain condition, but they are not FDA approved for this use.

The off-label treatments for tardive dyskinesia each have different chemical actions and include Akineton (biperiden), Clozaril (clozapine), Cogentin (benztropine), Gocovri (amantadine), Inderal (propranolol), Keppra (levetiracetam), Klonopin (clonazepam), and Xenazine (tetrabenazine).

Summary

Tardive dyskinesia is a movement disorder that is a side effect of medications, especially first-generation antipsychotics. Less common causes are second-generation antipsychotics, antidepressants, mood stabilizers, antiepileptic drugs, movement disorder medications, antiemetics, and decongestants.

Two medications have been approved to treat tardive dyskinesia: Ingrezza (valbenazine) and Austedio (deutetrabenazine). Several others are used off-label.

A Word From Verywell 

The effects of psychosis and mood disorders can be extremely debilitating. Treatment with counseling, cognitive behavioral therapy, and medication can substantially improve your quality of life.

Some people can also experience tardive dyskinesia, a type of dystonia, as a side effect of the medications used to treat psychiatric and other disorders. Tardive dyskinesia can be distressing, but it is not safe to self-adjust or stop taking these medications.

Talk to your healthcare provider if you experience signs of tardive dyskinesia so you can get prompt medical intervention.

Frequently Asked Questions

  • Who is at a high risk for developing tardive dyskinesia?

    Some risk factors that can make this side effect more likely include having the underlying illness for longer, taking the causative medication for a longer time, older age, underlying brain damage, mood disorders, alcohol or substance misuse, smoking, and other movement disorders.

  • Are there natural remedies for treating tardive dyskinesia?

    There are no natural remedies for treating tardive dyskinesia. However, lifestyle measures can affect the symptoms. For example, it’s important to take antipsychotic medications as directed to avoid irregularities in drug levels, which could exacerbate symptoms of psychosis as well as the side effect of tardive dyskinesia.

  • Is tardive dyskinesia reversible?

    Sometimes tardive dyskinesia is reversible. Often, the symptoms continue even after the causative medication is discontinued.

    The reversibility of this side effect might differ with different causative medications, but research has not fully established the reason why some people experience persistent symptoms, while others improve.

Was this page helpful?
4 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Lim K, Lam M, Zai C, et al. Genome wide study of tardive dyskinesia in schizophrenia. Transl Psychiatry. 2021;11(1):351. doi:10.1038/s41398-021-01471-y

  2. Cornett EM, Novitch M, Kaye AD, Kata V, Kaye AM. Medication-induced tardive dyskinesia: A review and update. Ochsner J. 2017;17(2):162-174.

  3. Vinuela A, Kang UJ. Reversibility of tardive dyskinesia syndrome. Tremor Other Hyperkinet Mov (N Y). 2014;4:282. doi:10.7916/D86Q1VXZ

  4. Solmi M, Pigato G, Kane JM, Correll CU. Clinical risk factors for the development of tardive dyskinesia. J Neurol Sci. 2018;389:21-27. doi:10.1016/j.jns.2018.02.012